How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor (MD)
Category: Health
Satisfied Customers: 12816
Experience:  Emergency Medicine and Family Practice for over 26 years
Type Your Health Question Here...
Family Physician is online now
A new question is answered every 9 seconds

I started noticing weight gain around my waist and my breasts

This answer was rated:

I have been taking tryptophan for about 4+months now at 1000 mg. in the evening before going to bed. I started noticing weight gain around my waist and my breasts. I have grown two sizes in that four months time and have never had a weight problem in my entire life. I always found it hard to gain weight. Now I cannot loose this weight and I keep gaining even though I hardly eat. I am also using the bioidentical progesterone cream which I have been on for some time now. I had a hysterectomy many years ago but infrared imaging of my breasts show I have estrogen dominance and I only use grass finished meats and organic eggs, organic milk, etc. I do not eat anything that has hormones or antibiotics added. I do not drink alcohol or caffeine or smoke. Never had. I do everything natural as possible. I may eat out once a week but it is usually salads. I try and try but I still am gaining. None of my clothes fit and I feel terrible. I do have adrenal exhaustion diagnosed by my doctor the earlier part of the year. He has given me a natural supplement to help the adrenals get back to normal. But I am still sooooo exhausted and can hardly function after all these months. Could the Tryptophan be causing the weight gain or could I have a thyroid condition or hormonal problem? My thryroid testing came back normal. Don't know what to do. I am so frustrated. My husband was an OB-GYN who died several years ago and he would know what to do. My anxiety level is so high right now because I can't relax. I do sleep about 4-5 hours a night. Once I wake up I cannot go back to sleep and when I take an extra 500 mg. tryptophan I am droggy the rest of the morning. I feel so helpless. I can't work due to this extreme exhaustion and now the weight gain has really gotten me angry. Especially when I try so hard to get the weight off including walking even though I don't have the energy. I still try. I also was diagnosed with lead poisoning and mercury poisoning about three years ago. I had a lot of chelation therapy using DMPS (IV) and then DMSA suppositories for a while. Now I am using the EDTA suppositories. I have tried the IV's for the EDTA but my veins roll so badly noone can keep the IV in the vein. The IV infiltrates and causes more stress. Can't seem to get any better and I need to because I need to work. Please, what do you think could be causing this excessive weight gain? Is there something else that I could be doing to help? thank you Dee
The first thing that comes to mind is sleep apnea or some other sleep disorder; You are obviously not getting enough sleep, and sleep disturbances can lead a multitude of symptoms.

I would suggest starting with a sleep study to determine if there is an underlying sleep disorder that can be treated. If one is found, you may find that you feel much better, and have fewer problems with weight gain after effective treatment is started.
Customer: replied 6 years ago.
I know I sleep well while I am asleep. I use a mouth guard at night since I do have buxism. The adrenal exhaustion is what is causing me to not sleep well at this time. I haven't slept well in many many years, so why have I just now started having weight gain? I have suffered with insomnia for years. I was on xanax at one point and I slept so well. But no doctor here will give it to me for sleep. I would take only .5 mg at night. I do recall I did not have a weight problem then. So sleep problems coudl be affecting me but I really don't think so since this has been an ongoing issue for many many years. I will take into consideration what you have said and talk with my doctor concerning a possible "sleep disorder" and see about the testing for that. My question had to do with tryptophan and could it be causing weight gain since that is the only new thing I have added to my regime of supplements over the past few months. Could you answer that question. I have researched that as being a possible side effect but it is not listed and I did not know if maybe a PDR would give more indepth study on the effects of tryptophan over long term use. Thanksk Dee
While it is possible that this supplement may be causing weight gain, there are no published studies in the National Library of Medicine or another reputable database on natural medicine supporting any such association between tryptophan and weight gain.

There is a theoretical basis to suspect that tryptophan might cause weight gain. Tryptophan is a precursor of serotonin, one of the neurtransmitters in the brain. Many antidepressants work be increasing serotonin levels in the brain (serotonin reuptake inhibitors), and these are often associated with weight gain.

You may want to try reducing or eliminating this supplement for several months to see if your weight stabilized or improved.
Family Physician and 4 other Health Specialists are ready to help you